Alert archive / California / High Wind Watches in 2008

High Wind Watch 4, NWS Las Vegas, NV

January 30, 2008Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Jan 30, 2008, 3:15 PM PST for Inyo County, California. It took effect at Jan 31, 2008, 7:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 30, 2008, 3:15 PM PST (23:15 UTC)
In effect from
Jan 31, 2008, 7:00 PM PST
Expired
Jan 31, 2008, 3:11 PM PST
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 302315
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PST WED JAN 30 2008

...ANOTHER PACIFIC STORM TO MOVE INTO THE AREA THURSDAY NIGHT
RESULTING IN THE POTENTIAL FOR STRONG DOWNSLOPE WINDS ACROSS THE
SOUTHERN SIERRA EAST SLOPES AND THE OWENS VALLEY THURSDAY EVENING
THROUGH FRIDAY MORNING...

CAZ519-520-310715-
/O.NEW.KVEF.HW.A.0004.080201T0300Z-080201T1800Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP...
INDEPENDENCE...LONE PINE
315 PM PST WED JAN 30 2008

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING FOR THE EASTERN SIERRA SLOPES AND THE OWENS VALLEY.

CONDITIONS WILL BE FAVORABLE FOR DOWNSLOPE WINDS TO DEVELOP ALONG
PORTIONS OF THE EAST SLOPES OF THE SOUTHERN SIERRA AND OWENS
VALLEY AS WINDS INCREASE ACROSS THE SOUTHERN SIERRA THURSDAY
EVENING AND PERSIST INTO FRIDAY MORNING. WEST WINDS GUSTING OVER
70 MPH ARE POSSIBLE AT ELEVATIONS ABOVE 5000 FEET AND GUSTS OVER
60 MPH COULD REACH DOWN INTO THE WESTERN SECTIONS OF THE OWENS
VALLEY OVERNIGHT THURSDAY AND INTO EARLY FRIDAY. IF THESE WINDS
DEVELOP HAZARDOUS DRIVING CONDITIONS MAY BE SEEN AS DANGEROUS
CROSS WINDS MAY BE ENCOUNTERED ALONG SECTIONS OF HIGHWAY 395 IN
THE OWENS VALLEY...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$
3 follow-up statements
000 
WWUS75 KVEF 310722
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1122 PM PST WED JAN 30 2008

...POTENTIAL FOR STRONG DOWNSLOPE WINDS ACROSS THE SOUTHERN
SIERRA EAST SLOPES AND THE OWENS VALLEY THURSDAY EVENING THROUGH
FRIDAY MORNING...

CAZ519-520-311400-
/O.CON.KVEF.HW.A.0004.080201T0300Z-080201T1800Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP...
INDEPENDENCE...LONE PINE
1122 PM PST WED JAN 30 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING FOR THE EAST SLOPE OF THE SOUTHERN SIERRA AND OWENS
VALLEY.

CONDITIONS WILL BE FAVORABLE FOR DOWNSLOPE WINDS TO DEVELOP ALONG
PORTIONS OF THE EAST SLOPES OF THE SOUTHERN SIERRA AND OWENS
VALLEY AS WINDS INCREASE ACROSS THE SOUTHERN SIERRA THURSDAY
EVENING AND PERSIST INTO FRIDAY MORNING. WEST WINDS GUSTING OVER
70 MPH ARE POSSIBLE AT ELEVATIONS ABOVE 5000 FEET AND GUSTS OVER
60 MPH COULD REACH DOWN INTO THE WESTERN SECTIONS OF THE OWENS
VALLEY OVERNIGHT THURSDAY AND INTO EARLY FRIDAY.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH AND...OR GUSTS
OF 70 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO
MONITOR FORECASTS FOR THE LATEST INFORMATION.

$$
000 
WWUS75 KVEF 311209
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 AM PST THU JAN 31 2008

...POTENTIAL FOR STRONG DOWNSLOPE WINDS ACROSS THE SOUTHERN
SIERRA EAST SLOPES AND THE OWENS VALLEY THIS EVENING EVENING
THROUGH FRIDAY MORNING...

CAZ519-520-010000-
/O.CON.KVEF.HW.A.0004.080201T0300Z-080201T1800Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP...
INDEPENDENCE...LONE PINE
409 AM PST THU JAN 31 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
FRIDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
FRIDAY MORNING FOR THE OWENS VALLEY AND ADJACENT EASTERN SIERRA
SLOPES.

CONDITIONS APPEAR BE FAVORABLE FOR DOWNSLOPE WINDS TO DEVELOP
ALONG PORTIONS OF THE EAST SLOPES OF THE SOUTHERN SIERRA AND OWENS
VALLEY AS WINDS INCREASE ACROSS THE SIERRA CREST THIS EVENING AND
PERSIST INTO FRIDAY MORNING. WEST WINDS GUSTING OVER 70 MPH ARE
POSSIBLE AT ELEVATIONS ABOVE 5000 FEET AND GUSTS OVER 60 MPH COULD
REACH DOWN INTO THE WESTERN SECTIONS OF THE OWENS VALLEY OVERNIGHT
THURSDAY AND INTO EARLY FRIDAY.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH AND...OR
GUSTS OF 70 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE
TO MONITOR FORECASTS FOR THE LATEST INFORMATION.

$$

JGA
000 
WWUS75 KVEF 312311
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
311 PM PST THU JAN 31 2008

CAZ520-010015-
/O.CAN.KVEF.HW.A.0004.080201T0300Z-080201T1800Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE
311 PM PST THU JAN 31 2008

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE HIGH
WIND WATCH. 

STRONG WINDS ARE EXPECTED TONIGHT INTO THURSDAY MORNING ABOVE
5000 FEET ALONG THE EAST SLOPES OF THE SIERRA. HOWEVER THE STRONG
WINDS ARE NOT EXPECTED TO GET DOWN INTO THE OWENS VALLEY. WINDS
ARE GENERALLY EXPECTED TO BE IN THE 10 TO 15 MPH RANGE IN THE
OWENS VALLEY TONIGHT AND THURSDAY MORNING. THERE COULD BE
LOCALIZED WIND GUSTS TO 40 MPH NEAR CANYONS ON THE WEST SIDE OF
THE VALLEY.

$$

CAZ519-011200-
/O.UPG.KVEF.HW.A.0004.080201T0300Z-080201T1800Z/
/O.NEW.KVEF.WI.Y.0006.080201T0300Z-080201T1800Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
311 PM PST THU JAN 31 2008

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST
FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

AN UPPER LEVEL DISTURBANCE MOVING ACROSS NORTHERN CALIFORNIA WILL
BRING INCREASING WEST TO SOUTHWEST WINDS TONIGHT. SUSTAINED WINDS
ARE EXPECTED TO BE IN THE 35 TO 45 MPH RANGE WITH GUSTS UP TO 65
MPH. THE STRONG WINDS WILL PERSIST INTO THURSDAY MORNING BEFORE
DIMINISHING BY ABOUT 10 AM.

A WIND ADVISORY MEANS THAT WINDS OF 40 TO 49 MPH AND...OR WIND
GUSTS OF 58 TO 69 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Jan 30, 3:00 PM PST, 15 minutes earlier.

Area forecast discussion, Jan 30, 3:00 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PST WED JAN 30 2008

.SYNOPSIS...DRY NORTHWEST FLOW OVER THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT TONIGHT AND THURSDAY BEFORE THE NEXT PACIFIC STORM
MOVES ACROSS NORTHERN NEVADA THURSDAY NIGHT WITH ANOTHER STORM
MOVING OVER THE AREA ON THE WEEKEND. THIS UNSETTLED WEATHER
PATTERN WILL CONTINUE TO KEEP COOL TEMPERATURES AND BREEZY TO WINDY
CONDITIONS OVER MUCH OF THE REGION WHILE A CHANCE OF SHOWERS WILL BE
SEEN MAINLY OVER THE MOUNTAINS.
&&

.SHORT TERM...NORTHWEST FLOW ALOFT ALONG WITH SURFACE GRADIENTS
CONTINUING TO KEEP LOCAL GUSTY WINDS ACROSS MUCH OF SOUTHERN NEVADA
AND NORTHWEST ARIZONA THIS AFTERNOON. EXPECT THESE WINDS TO DECREASE
FAIRLY QUICKLY AFTER SUNSET WITH GENERALLY LIGHT FLOW BY THURSDAY
MORNING. DRY NORTHWEST FLOW ALOFT TONIGHT INTO THURSDAY TO GIVE WAY
TO NEXT PACIFIC SHORTWAVE SHIFTING ACROSS NORTHERN NEVADA LATE
THURSDAY AND INTO THE ROCKIES BY FRIDAY. THIS SYSTEM WILL ONCE AGAIN
BRING THE POTENTIAL FOR DOWNSLOPE WINDS ACROSS THE SOUTHERN
SIERRA/OWENS VALLEY THURSDAY NIGHT/FRIDAY MORNING AND WILL ISSUE A
HIGH WIND WATCH FOR THIS AREA. AT THE SAME TIME...MAIN ENERGY FROM
THIS SYSTEM TO BE TO THE NORTH OF THE CWA...BUT ENOUGH DYNAMICS TO
CONTINUE MENTION OF ISOLATED SHOWERS ACROSS THE CENTRAL NEVADA
MOUNTAINS FOR THURSDAY NIGHT INTO FRIDAY. BY FRIDAY AFTERNOON AND
INTO SATURDAY MORNING...DRY NORTHWEST FLOW ALOFT TO RETURN TO THE
AREA...BUT THIS WILL BE SHORT LIVED PER THE LONG TERM DISCUSSION.
UNDER THE UNSETTLED CONDITIONS DAYTIME HIGHS THROUGH THE SHORT TERM
TO REMAIN BELOW NORMAL.

.LONG TERM...BROAD TROUGH OVER THE WESTERN HALF OF THE CONUS
SATURDAY WITH SOME LOWER LEVEL MOISTURE STREAMING ACROSS THE CWA.
NOT MUCH IN THE WAY OF PRECIPITATION...BUT DID CONTINUE WITH THE
SLIGHT CHANCE POPS OVER THE NORTHERN CWA ZONES. BIGGER STORY IS
SUNDAY WITH A STRONGER SYSTEM THAT IS FORECAST TO DROP INTO THE
WESTERN STATES. NEWER RUNS OF THE MODELS NOW ARE STARTING TO TREND
THIS SYSTEM SLOWER AND A LITTLE DEEPER THAN THE PREVIOUS RUN. THE
LOW IS FORECAST TO PUSH ON SHORE NEAR THE OR/WA BORDER AND THEN OPEN
UP AND PUSH SOUTH AND EAST. IT LOOKS LIKE THE TROUGH WILL HANG FAR
ENOUGH OFF SHORE TO HELP DRAW IN ADDITIONAL TROPICAL MOISTURE. RIGHT
NOW WE ARE NOT LOOKING AT A MAJOR PRECIPITATION EVENT...BUT SHOWERS
WILL BE A GOOD POSSIBILITY OVER MUCH OF THE CWA BY SUNDAY AFTERNOON
AND EVENING. HAVE GONE AHEAD AND INCREASED POPS OVER THE CWA INTO
THE CHANCE CATEGORY OVER MOST AREAS. THIS SYSTEM IS NOT AS COLD AS
PREVIOUS SYSTEMS...BUT SNOW LEVELS COULD GET AS LOW AS 4500 FEET BY
SUNDAY NIGHT. SYSTEM QUICKLY MOVES THROUGH MONDAY MORNING WITH A
NORTHERLY FLOW DEVELOPING OVER THE AREA AND BRINGING THE POSSIBILITY
OF GUSTY WINDS MONDAY AFTERNOON INTO TUESDAY MORNING. HIGH PRESSURE
DEVELOPING OVER THE EASTERN PACIFIC WILL BUILD AND HELP KEEP SYSTEMS
TO OUR NORTH THROUGH THURSDAY.
&&

.AVIATION...FOR MCCARRAN...NORTHWEST WINDS GUSTING TO AROUND 25
KNOTS TO CONTINUE UNTIL AROUND 00Z BEFORE DECREASING AND BECOMING
VARIABLE AFTER 04Z TONIGHT. VARIABLE CLOUD COVER BUT GENERALLY SCT
THROUGH 04Z THURSDAY BEFORE CLEAR SKIES OVERNIGHT. WINDS ON THURSDAY
ARE EXPECTED TO BE LIGHT AND VARIABLE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LOCAL WIND GUSTS TO NEAR 35KTS ACROSS CALIFORNIA
ROUTES WITH LOCAL GUSTY NORTH WINDS ELSEWHERE THROUGH 00Z...THEN
DECREASING AND BECOMING LESS THAN 15KTS BY 04Z. GENERALLY SCT CLOUD
COVER...EXCEPT BKN DECKS AROUND 8K FT AGL MORMON MESA/PEACH SPRINGS
CORRIDORS THROUGH 02Z WITH ISOLD SHOWERS. IMPROVING CONDITIONS BY
02Z WITH GENERALLY CLEAR SKIES OVERNIGHT. CONDITIONS ARE EXPECTED TO
IMPROVE THURSDAY WITH WINDS GENERALLY UNDER 10 KNOTS ACROSS THE
AREA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...HIGH WIND WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING
     FOR CAZ519-520.
&&

JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 30, 6:30 AM PST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PST WED JAN 30 2008

CAZ523>526-310800-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-
630 AM PST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST TO NORTHWEST WINDS WITH SPEEDS UP TO 50 MPH WILL IMPACT
THE SAN BERNARDINO COUNTY DESERTS THIS MORNING FOLLOWED BY A
DECREASING TREND THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT
UNTIL 4 PM PST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF WEATHER SYSTEMS WILL PRODUCE GUSTY WINDS ACROSS THE
HIGH DESERT AS THEY MOVE ACROSS THE REGION FRIDAY THEN AGAIN SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SIGNIFICANT
WEATHER CONDITIONS ARE ENCOURAGED.

AZZ001>003-036-CAZ519>522-527-NVZ014>022-310800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
630 AM PST WED JAN 30 2008 /730 AM MST WED JAN 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM MOVING FROM THE NORTHERN GREAT BASIN INTO
THE ROCKIES TODAY TONIGHT IS NOT EXPECTED TO PRODUCE WIDESPREAD
HAZARDOUS WEATHER BUT WILL BRING SCATTERED SNOW SHOWERS TO LINCOLN
COUNTY NEVADA AND FAR NORTHWEST ARIZONA.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF WEATHER SYSTEMS WILL MOVE ACROSS THE REGION FRIDAY
THEN AGAIN LATE SATURDAY THROUGH MONDAY. THIS WILL BRING A GOOD
CHANCE OF SNOW TO THE MOUNTAINS LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SIGNIFICANT
WEATHER CONDITIONS ARE ENCOURAGED.

JGA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 8:24 PM PSTWind AdvisoryVEFSan Bernardino15 hr

Nearby

High Wind Watches in California, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.